What are Hyperlipidemia and Statins?
September is National Cholesterol Awareness Month! Hyperlipidemia means that the percentage of lipids or fats including cholesterol in your blood is too high. This condition is a risk factor for cardiovascular disease. Statins are medications commonly prescribed for someone with hyperlipidemia to reduce the risk associated with cardiovascular disease. They work by inhibiting your body’s natural production of cholesterol thereby lowering the percentage of lipids in your blood. Statins are generally well-tolerated by patients. However, like with any medication, there are potential side effects associated with statin use including SAMS.
SAMS stands for statin-associated muscle symptoms. They are the most common reason for statin discontinuation and up to 0.5% of patients on statins develop debilitating muscle symptoms. SAMS includes all muscle-related complaints. Risk factors for the development of SAMS include a personal or family history of muscle disease associated with statins, advanced age, being female, hypothyroidism, and using certain medications concurrently with statins. Around 1.5 million people per year experience SAMS, but in rare cases statins can cause rapid muscle breakdown also known as rhabdomyolysis. This condition can be life-threatening which is why it is important to report any muscle-related symptoms to your physician when you are on statins.
Common Muscle-related Symptoms:
When is it Time to See Your Physical Therapist?
First and foremost, always see the physician who prescribed your statins in case they need to discontinue or change the dosage or the type of hyperlipidemia medication. Even though you may be experiencing SAMS, your provider may decide that it is safe for you to stay on the same medication. In this case, visiting your physical therapist would be appropriate as the symptoms of SAMS can negatively impact your quality of life. Physical therapists are movement experts who can treat muscle pain and restore mobility through hands-on treatment and education. Live Your Life has a team of physical therapists on staff ready to evaluate, create a plan of care, and treat any statin-associated symptom that is impacting your ability to live your life to the fullest. Click here to learn more about Live Your Life and contact us for a free consultation.